LINKEDINCOMMENTMORE

Dear Dr. Roach: Is an abnormal EKG serious? Is atrial fibrillation serious?

Why does the Food and Drug Administration allow drug companies to sell psychiatric drugs? All of them are central nervous system depressants and negatively affect the body. Why would anyone think these drugs can treat a thinking disorder?

Anon.

Dear Anon.: Some EKG changes are no worry. A first-degree block, for example, is not a threat. If you tell me the name of the EKG changes, I can be more specific.

Atrial fibrillation is serious. The fibrillating atria are not contracting; they’re squirming. That affects heart performance and raises the threat of clots forming. Clots can be carried to the brain, where they cause a stroke. For that reason, Coumadin, an anticoagulant (blood thinner), is prescribed, and med are given to slow the heart.

Psychiatric drugs aren’t depressants. Depression, a mood disorder, results from a defective production of brain messenger chemicals. Drugs can restore a normal balance of these chemicals. In schizophrenia and other disorders, hallucinations are common. Drugs can stop them and help a patient act rationally.

Dear Dr. Roach: I had a hearing test and they recommended a hearing aid and said my hearing loss would rapidly get worse if I didn’t get one. True?

W.L.S.

Dear W.L.S.: I doubt it, and even if it were true, I’m not sure how they would know. Hearing aids don’t slow down hearing loss. It sounds like a heavy-handed sales pitch.

The decision to purchase a hearing aid should be made deliberately, and it’s especially important to find someone patient, trustworthy and experienced to help you. The most consistent advice I have heard from people who have gone through this process is to be patient, get adjustments as needed, be prepared to spend money and get an audiologist certified by the American Speech, Language and Hearing Association. I recommend finding a local chapter of the Hearing Loss Association of America (hearingloss.org). You need to feel comfortable that the hearing aid is there to help you.

Dear Dr. Roach: I visited a young optometrist regarding a left-eye irratation, suspecting I also required a change in my prescription. After examination, the optometrist informed me that my symptoms were likely eyestrain and a slight inflammation at the base of the eyelash. I required no medication, just an upgrade in prescription.

He also informed me the cataracts in my eyes were not yet an issue. I had cataract surgery on both eyes 10 years ago! Shouldn’t he have been able to see that?

J.T.

Dear J.T.: A cataract is an opacity in the lens. In cataract surgery, the lens is replaced with an implant. If he did an exam, he should have seen that you have had surgery and have a lens implant. Sometimes eye-care professionals use the term “after cataract” to describe a posterior capsule opacity, which is different from a cataract, since it’s behind the lens. It’s hard to imagine that he mistook a cataract with an implant. I’d like to give him the benefit of the doubt, because that would be really an egregious error.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1YqVCpg